Alert archive / Louisiana / Freeze Warnings in 2018

Freeze Warning 8, NWS New Orleans, LA

January 15, 2018Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this freeze warning at Jan 15, 2018, 3:49 PM CST for Saint Bernard Parish, Louisiana. It took effect at Jan 16, 2018, 6:00 PM CST. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2018, 3:49 PM CST (21:49 UTC)
In effect from
Jan 16, 2018, 6:00 PM CST
Expired
Jan 17, 2018, 11:26 AM CST
In force
17 hr
Issued by
NWS New Orleans, LA

County Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this freeze warning went out at Jan 15, 3:34 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 15, 3:34 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
334 PM CST Mon Jan 15 2018

.SHORT TERM...
The focus today has been on the short term. Starting out with high
confidence information first. Another strong arctic cold front is
racing south. Behind it a strong 1045 to 1050 mb surface high is
building south across the Great Plains. This is a favorable set up
for very cold air to reach the central Gulf Coast. General cold front
arrival estimates Tuesday are about 6am at MCB... 9am at BTR...
MSY by noon... MS Coast early afternoon. The northerly wind shift
may be slightly earlier. That general timing represents the
stronger winds and when temperatures begin dropping. The north and
west portions of our area will see high temperatures early in the
day. By Wednesday morning low temperatures across northern areas
will be in the upper teens to low 20s, mid 20s elsewhere, and
upper 20s across extreme SE LA. A hard freeze warning will be out
for all but the lower portions of the SE LA coastal parishes
Tuesday night. Wind chill values in the single digits inland and
low teens to the south Tuesday night into Wednesday behind the
front meet criteria for a Wind Chill Advisory areas wide.
Continued strong cold air advection will keep nearly all of the
central Gulf Coast region in the 30s Wednesday.

The 12z runs of the NAM and GFS have a band of QPF a bit further
south into SW MS during the daytime Tuesday than previously
forecast. Precip may begin as sleet or freezing rain then switch to
snow in this area. Light accumulation is possible so therefore will
be adding a Winter Weather Advisory for SW MS and adjacent
Louisiana parishes with this package. Expected snow and sleet
accumulation amounts in the advisory area are a trace to under an
inch. Even very light accumulation of frozen precip on elevated
roads and bridges can have significant travel impact. Thanks to
neighboring offices and WPC for discussion and collaboration today
on this evolving forecast.

Further south moisture dries out along the front and is later onset.
Trace amounts of sleet or freezing rain may be possible in the
early evening to midnight timeframe across the BTR metro and the
Northshore. During the afternoon and early evening further south
any precip across the New Orleans Southshore and MS Coast would be
liquid with temperatures above freezing. Then later in the
evening there is a brief window from about 8pm to midnight where
trace amounts of freezing rain or sleet may be possible across
these southern areas. This is low probability and represented in
the forecast with 20 to 30% POP. Keep up to date with the latest
forecast as information may change. Area wide there will be a
chance for flurries later overnight Tuesday before clouds clear
out.

Improper use of space heaters and home heating techniques are a real
concern during cold weather. Be safety conscious to avoid carbon
monoxide and home fire dangers.

.LONG TERM...
Another very cold night is anticipated Wednesday night into Thursday
morning with low 20s inland and upper 20s further south. A warming
trend will finally occur into the weekend with a slight chance for
showers as southerly flow returns Saturday into Sunday. A better
chance for showers and maybe some thunderstorms as a shortwave
trough crosses the region Sunday into early Monday.

Krautmann

&&

.AVIATION...
VFR category conditions at the TAF sites this afternoon will
continue through tonight before conditions begin to deteriorate
Tuesday morning with the approach and eventual passage of a strong
cold front. MVFR or lower ceilings are expected to develop Tuesday
morning and persist through the day Tuesday. Light rain will be
possible at most of the terminals as the day progresses, but will
transition to a winter mix of freezing rain, sleet and snow at KMCB
during the morning and early afternoon and possibly even at KBTR by
late afternoon. 11

&&

.MARINE...
Tranquil conditions will prevail across the marine areas tonight
prior to the passage of a strong cold front on Tuesday. Strong
offshore winds will develop in the wake of this front with small
craft advisory conditions forecast by afternoon across the tidal,
sounds and most of the open coastal waters. However, winds will not
pick up in some of the outer coastal waters until very late in the
day Tuesday or Tuesday evening. The winds will remain elevated into
Wednesday night before easing on Thursday as strong high pressure
builds into the region. The high will shift to the east by the end
of the week. 11

&&

.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Winter weather threats Tuesday/Tuesday night
            Hard freeze threat Tuesday night/Wednesday morning
            Dangerous wind chills Tuesday night/Wednesday morning

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  33  34  16  36 /  10  60  20   0
BTR  36  37  19  38 /  10  20  30   0
ASD  40  44  22  38 /   0  20  30   0
MSY  42  45  25  37 /   0  20  20   0
GPT  42  48  23  38 /   0  20  30   0
PQL  39  51  24  39 /   0  20  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Freeze Warning from 6 PM Tuesday to noon CST Wednesday for
     LAZ066>070.

     Wind Chill Advisory from 9 PM Tuesday to 11 AM CST Wednesday for
     LAZ034>037-039-040-046>050-056>072.

     Hard Freeze Warning from 6 PM Tuesday to noon CST Wednesday for
     LAZ034>037-039-040-046>050-056>065-071-072.

     Winter Weather Advisory from 6 AM Tuesday to midnight CST
     Tuesday night for LAZ034>037-039-071.

GM...Small Craft Advisory from noon Tuesday to 6 PM CST Wednesday for
     GMZ536-538-550-552-555-557-570-572.

     Small Craft Advisory from 6 PM Tuesday to midnight CST Wednesday
     night for GMZ575-577.

     Small Craft Advisory from noon Tuesday to noon CST Wednesday for
     GMZ530-532-534.

MS...Wind Chill Advisory from 9 PM Tuesday to 11 AM CST Wednesday for
     MSZ068>071-077-080>082.

     Hard Freeze Warning from 6 PM Tuesday to noon CST Wednesday for
     MSZ068>071-077-080>082.

     Winter Weather Advisory from 6 AM Tuesday to midnight CST
     Tuesday night for MSZ068>071-077.

GM...Small Craft Advisory from noon Tuesday to 6 PM CST Wednesday for
     GMZ538-550-552-555-557-570-572.

     Small Craft Advisory from 6 PM Tuesday to midnight CST Wednesday
     night for GMZ577.

     Small Craft Advisory from noon Tuesday to noon CST Wednesday for
     GMZ532-534.

&&
Hazardous weather outlook, Jan 15, 11:10 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1110 AM CST Mon Jan 15 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-160100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1110 AM CST Mon Jan 15 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This afternoon and Tonight

No hazardous weather is anticipated this afternoon or tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for a winter mix of precipiation in the form of
freezing rain, sleet, and snow Tuesday into Tuesday night...
primarily in the afternoon and evening. The greatest chance for
measurable and impactful weather precipitation will be across
southwest Mississippi and the adjacent parishes of southeast
Louisiana.

Small craft advisory conditions will develop over the coastal
waters and tidal lakes after cold frontal passage Tuesday
afternoon and continuing through Wednesday evening.

Freeze and hard freeze conditions are expected to return once
again Tuesday night and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:42 PM CSTSmall Craft AdvisoryLIX56 hr
Jan 15, 3:49 PM CSTHard Freeze WarningLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more44 hr
Jan 15, 4:04 PM CSTWind Chill AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more45 hr
Jan 15, 4:04 PM CSTWinter Weather AdvisoryLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more32 hr

Nearby

Freeze Warnings in Louisiana, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.